New Mexico, 2018

Flash Flooding and Hail in New Mexico, July 26, 2018

July 26, 2018 · NWS ABQ · 6 events in 3 counties and zones

A back door cold front that shifted southwest through eastern New Mexico on the 25th provided a reinforcing blast of low level moisture for the Rio Grande Valley on the 26th. A complex of thunderstorms that developed to the northwest of the Albuquerque metro area during the evening hours interacted with outflow boundaries surging southwest from the Santa Fe metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A back door cold front that shifted southwest through eastern New Mexico on the 25th provided a reinforcing blast of low level moisture for the Rio Grande Valley on the 26th. A complex of thunderstorms that developed to the northwest of the Albuquerque metro area during the evening hours interacted with outflow boundaries surging southwest from the Santa Fe metro area. Torrential rainfall near San Felipe and Kewa pueblos produced a flash flood that completely washed a section of track off a Railrunner bridge. Service was halted until further notice through at least Friday, July 27th. Thunderstorms merged into the Albuquerque metro area and produced torrential rainfall, flash flooding, intense cloud to ground lightning strikes, and strong outflow winds. Several trees and at least one home were damaged by lightning strikes. A fire truck was rescued from flood waters along Central Avenue near 1st Street. Tingley Park was completely inundated with flood waters. The UNM area picked up as much as an inch and a half of rain in less than one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 26, 4:27 PM MST, 53 minutes earlier.

Area forecast discussion, Jul 26, 4:27 PM MST, 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
527 PM MDT Thu Jul 26 2018

.AVIATION...
00Z TAF CYCLE
Scattered to numerous showers and thunderstorms are expected along
and east of the continental divide this evening. Thunderstorms may
congeal into a broad complex that should travel south and southeast
from the northern mountains and northeast, over central and east
central areas through the evening and into the late night hours. Wet
microbursts are expected with erratic wind gusts potentially over 50
mph. A few storms may turn severe with large hail and damaging
winds. A strong east wind is expected below canyons opening into the
central valley this evening, and it may linger for several hours
after the thunderstorm complex passes. An Airport Weather Warning may
be needed at KABQ for these strong gap winds. Brief MVFR and IFR CIGS
and VSBYS in the stronger storms. More showers and thunderstorms
Friday afternoon.

&&

.PREV DISCUSSION...315 PM MDT Thu Jul 26 2018...
.SYNOPSIS...
Upper high center to remain west to northwest of New Mexico for the
foreseeable future. Consequently, daily rounds of showers and
thunderstorms are expected to develop over, then drift off the
higher terrain. Additionally, fronts will occasionally drop into
northeast New Mexico and push south and westward, enhancing
potential for storms and locally heavy rain as well as the
possibility for flash flooding. Day to day subtle changes in the
weather pattern may result in slight variations in the focus for
heavy rain so stay informed of the latest forecast. High
temperatures will be within a few degrees of average and lows will
be generally above average.

&&

.DISCUSSION...
Upper high center to remain west to northwest of New Mexico for the
foreseeable future. Showers and storms will develop daily over the
higher terrain then drift into the plains and valleys. Subtle day to
day variations will occur in the areal coverage and focus for
convection.

For tonight, the 12Z NAM12 indicated a rainfall maximum over the
southern Sangre de Cristo mountains just to the west of Santa Fe,
but the 18Z run has moved the rainfall maximums over northeast and
east central New Mexico as well as over eastern Catron and western
Socorro counties. This still suggests there would be a gusty east
wind into the RGV this evening or overnight, but makes the timing
and strength at KSAF and KABQ questionable and any additional
initiation of storms in the RGV a low confidence event.
Precipitation looks to continue migrating south and southwestward
during the overnight all the way into far southern New Mexico.

NAM12 indicates storms will be slow to initiate Friday afternoon but
a potential complex of storms/outflow boundary/front to surge into
north central/ne New Mexico Friday evening, and continue southward
through the state, although weakening after midnight. Saturday may
be somewhat similar, but the boundary is forecast to be focused
farther east where the greater precipitation looks to favor the
northeast plains. Yet another, but more vigorous boundary is
forecast to sink into ne NM Sunday afternoon/night, which would
appear to push an east wind into the RGV. The same thing could
happen Monday night, if the GFS20 is right. High temperatures will
be within a few degrees of average, and lows will be generally
warmer than average into next week. The summer thunderstorm season
continues.

&&

.FIRE WEATHER...
The subtropical high pressure system is expected to remain west of
NM over the next 7 days.  With ample moisture in place, there will
be daily rounds of wetting showers and thunderstorms. Some storms
will be capable of locally heavy rainfall and burn scar flash
flooding. Locations along and east of the Sangre de Cristo Mountains
will be favored for the heaviest 7-day rainfall totals, which will
probably reach 1 to 2 inches. Elsewhere 7-day totals should
generally vary from a quarter inch to 1.25 inches, except northwest
of the continental divide where accumulations will be lighter.

An uptick in the coverage of storms and in rainfall intensity is
expected for the remainder of today and Friday, due to enhanced
moisture that arrived with a back door front last night and
disturbances that will cross in northwesterly and northerly flow
aloft. A fairly strong gap wind is expected in the Santa Fe Metro
Area and Middle Rio Grande Valley tonight as easterly flow persists
in the wake of last night's back door cold front. This flow should
be enhanced by thunderstorm outflows with gusts potentially reaching
45 mph in Albuquerque below Tijeras Canyon.

There will be a downtick in thunderstorm coverage and rainfall
intensity this weekend, except for along and east of the Sangre de
Cristo Mountains Saturday afternoon where/when a moist back door
front will arrive and serve as a focus for storms. Storms should
then spread to much of the area along and east of the central
mountain chain Sunday night as the front progresses southwestward.
That front will push through gaps in the central mountain chain
early Monday morning enabling an uptick in thunderstorm coverage and
rainfall intensity as far west as the continental divide on Monday.
Moisture should then recycle Tuesday through the middle of next
week.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 26, 2:18 AM MST, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
318 AM MDT Thu Jul 26 2018

NMZ501>540-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
318 AM MDT Thu Jul 26 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 inches of rainfall. A few storms may
also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous thunderstorms are expected each afternoon and
evening through the rest of the week into next week. Rainfall could
become heavy leading to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 inches of rainfall. A few storms may
also produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

24

In the hours before

Special weather statement, Jul 26, 1:10 PM MST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
210 PM MDT THU JUL 26 2018

NMZ504-511-262045-
Northwest Highlands-Jemez Mountains-
210 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL 245
PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fenton Lake State Park, or 14 miles southeast of Cuba, moving south
at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Jemez Springs, Fenton Lake State Park, Jemez State Monument, Jemez
Pueblo and Ponderosa.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3595 10686 3591 10664 3560 10668 3566 10700
TIME...MOT...LOC 2009Z 013DEG 17KT 3587 10678

33
Special weather statement, Jul 26, 1:17 PM MST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
217 PM MDT THU JUL 26 2018

NMZ508-262045-
Southwest Mountains-
217 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO AND EAST
CENTRAL CATRON COUNTIES UNTIL 245 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of National Radio Astronomy Observatory, or 11 miles
northeast of Datil. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
National Radio Astronomy Observatory.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3441 10780 3423 10741 3402 10757 3424 10793
TIME...MOT...LOC 2017Z 333DEG 2KT 3423 10768

33
Special weather statement, Jul 26, 5:07 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
607 PM MDT THU JUL 26 2018

NMZ512-518-523-270045-
West Slopes Sangre de Cristo Mountains-Santa Fe Metro Area-Central
Highlands-
607 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL AND EAST
CENTRAL SANTA FE COUNTIES UNTIL 645 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glorieta, or 11 miles southeast of Santa Fe, moving south at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eldorado At Santa Fe, Pecos, Canada De Los Alamos, Lamy, Glorieta,
Galisteo and Rowe.

This includes the following highways...
 Interstate 25 between Mile Markers 286 and 307.
 Highway 285 between Mile Markers 278 and 290.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3563 10591 3562 10569 3537 10566 3539 10599
TIME...MOT...LOC 0007Z 004DEG 8KT 3555 10582

33

The radar

The Albuquerque radar (KABX), 97 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Santa Fe

When
July 26, 5:20 PM MST to 5:23 PM MST
Where
Santa Fe County, 2.07 mi S of Santa Fe
Measured
0.75 in hail
Reported by
Public
Coordinates
35.650, -105.950

Hail up to the size of pennies was reported in Santa Fe.

Thunderstorm Wind, Bernalillo

When
July 26, 5:50 PM MST to 6:10 PM MST
Where
Bernalillo County, 0.89 mi NE of (Aeg)double Eagle Ii Airport
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
35.150, -106.790

Peak wind gusts between 58 mph and 63 mph at Double Eagle II Airport.

Flash Flood, Sandoval

When
July 26, 6:15 PM MST to 6:45 PM MST
Where
Sandoval County, 2.9 mi ESE of San Felipe Pueblo to 2.45 mi ESE of San Felipe Pueblo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.420, -106.400

Flash flooding reported at Black Mesa Casino on San Felipe Pueblo.

Flash Flood, Sandoval

When
July 26, 6:30 PM MST to 8:00 PM MST
Where
Sandoval County, 2.54 mi ESE of San Felipe Pueblo to 1.13 mi E of San Felipe Pueblo
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
35.417, -106.408

Flash flooding between San Felipe Pueblo and Kewa Pueblo damaged a one mile stretch of tracks on the New Mexico Railrunner. A section along one bridge was completely washed away. Service was suspended until further notice for repairs. Damage amounts are estimated.

Lightning, Bernalillo

When
July 26, 6:30 PM MST
Where
Bernalillo County, 5.71 mi NW of Carnuel
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.124, -106.525

Lightning struck a home near Comanche and Morris during a strong thunderstorm over Albuquerque. The lightning strike blew a hole in the roof of the home and destroyed a bedroom. No injuries occurred. Damage amounts are estimated.

Flash Flood, Bernalillo

When
July 26, 7:00 PM MST to 8:00 PM MST
Where
Bernalillo County, 3.79 mi WSW of Albuquerque to 2.44 mi NW of (Abq)albuquerque Intl Airport
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
35.097, -106.691

A fire truck was pulled from flood waters near Central Avenue and 1st Street. Tingley Park was completely inundated with flood waters. Landscaping was washed into several streets between downtown and UNM campus. Damage amounts are a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760228, 760232, 760217, 760226, 760434, 760227.